MAUDE Adverse Event Report: STERILMED, INC. DIAGNOSTIC EP CATH; CATHETER, RECORDING, ELECTRODE, REPROCESSED

STERILMED, INC. DIAGNOSTIC EP CATH; CATHETER, RECORDING, ELECTRODE, REPROCESSED
Catalog Number BIOBD710FJ282RTS
Medical Device Problem Codes Signal Artifact/Noise (1036); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 07/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by sterilmed, inc., or its employees that the report constitutes an admission that the product, sterilmed, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent paroxysmal atrial fibrillation ablation procedure that included a reprocessed coronary sinus (cs) catheter (diagnostic ep cath) and the patient experienced pericardial effusion/cardiac perforation that required pericardiocentesis.During the procedure, electrodes 9 and 10 of the catheter were not displaying signals.The catheter was not replaced and continued to be used after the sensor error, since the sensor was not pivotal to the case.At the end of the procedure, the patient suffered a pericardial effusion.The effusion was discovered post-ablation via a routine check with intracardiac echocardiogram imaging.The patient did not have any signs or symptoms.A pericardiocentesis was performed and less than 180ml of fluid was removed.The patient was reported to be stable.Transseptal puncture was performed twice with a baylis needle.Ablation was performed prior to noting pericardial effusion.There was no evidence of steam pop.Also, no impedance spikes noted during ablation.Irrigation catheter settings: 8/15 ml, per instructions for use.There were no error messages observed on biosense webster equipment during the procedure.Patient was hemodynamically stable.There was no evidence of any effusion present before the procedure.The patient¿s outcome is unchanged.It is suspected the cs catheter was the cause of a perforation because there was difficulty placing it back into the cs after it fell out mid case.
 
Additional Manufacturer Narrative
It was reported that a patient underwent paroxysmal atrial fibrillation ablation procedure that included a reprocessed coronary sinus (cs) catheter (diagnostic ep cath) and the patient experienced pericardial effusion/cardiac perforation that required pericardiocentesis.In addition, during the procedure, electrodes 9 and 10 of the catheter were not displaying signals.The device was returned to sterilmed for further evaluation.One non-sterile reprocessed diagnostic ep catheter was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and no appearance of damages was observed.The lot number of the device indicated that it had been reprocessed four (4) times.All the catheter functionalities and features were subjected to evaluation.The deflection mechanism was tested, and the tip of the device was confirmed to deflect within specifications.The catheter was then connected to the carto 3 system, and it was recognized and visualized without anomalies.No errors appeared on the screen of the system.Lastly, the catheter was tested for electrical functionality and no resistance readings were noted on electrodes #8 and #10.The connector was inspected, and no anomalies were observed.The shaft was dissected, and the electrical continuity was measured.Open circuits were observed from the cut on the shaft to the tip of the catheter.A manufacturing record evaluation was performed, and no internal actions related to the reported complaint condition were identified.The issue reported that the electrodes #9 and #10 were not displaying signals was confirmed based on the electrical failure found during product analysis.Factors not described within the information available may have contributed to this issue.The root cause remains unknown; however, devices undergo 100% functional test as part of the reprocessing to prevent electrical and component failures from leaving the facility.There is no indication that the issue reported is a result of a defect inherently related to the device.Cardiac perforation is a known procedural complication associated with cardiac ablation procedures.According to the risk documentation, cardiac perforation is a potential harm that can occur due to the following: difficulty in advancing catheter through the sheath can result from the use of an undersized sheath during advancement of the catheter to the area, using both fluoroscopy and electrograms to aid proper positioning.During monitoring of the catheter tip position, user may not be aware that the catheter tip has moved or dislodged from the coronary sinus while using advanced catheter location (acl).Thus, it cannot be ruled out that the electrical failure observed contributed to the cardiac perforation, the instructions for use (ifu) provides the following cautions: do not use excessive force to advance or withdraw the catheter.Careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Use both fluoroscopy and electrograms to monitor the advancement of the catheter to the area of the endocardium under investigation to avoid vascular or cardiac damage.As part of sterilmed's quality process all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
DIAGNOSTIC EP CATH
Common Device Name
CATHETER, RECORDING, ELECTRODE, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer (Section G)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key17455172
Report Number2134070-2023-00019
Device Sequence Number7260108
Product Code NLH
UDI-Device Identifier10888551005951
UDI-Public10888551005951
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K121158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/26/2024
Device Catalogue NumberBIOBD710FJ282RTS
Device Lot Number2192012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2023
Supplement Date Received by Manufacturer09/01/2023
Initial Report FDA Received Date08/03/2023
Supplement Report FDA Received Date09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLIS TRANSSEPTAL NEEDLE; THMCL SMTCH SF BID, TC, F-J; UNKNOWN RECORDING SYSTEM; UNK_CARTO 3; UNK_CARTO VIZIGO SHEATH; UNK_PENTARAY; UNK_SOUNDSTAR
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexUnknown